Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Post brain hemorrhage, epilepsy, anti convulsant medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Epilepsy
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
Doctor :   Hi
User :   hi
Doctor :   How can I help you?
User :   Good evening .
User :   I have a query regarding my dad's illness.
Doctor :   Proceed
User :   My father had a hemorrhage in 2005 and post that he developed epilepsy. Doc started Velporine medicine and we have continued it for last 2.5 years.
Doctor :   Ok
User :   Initially the frequency of attack decreased but lately we onset has increased, almost once in every two months.
User :   Doctor had told that it should be cured in 2 years .
Doctor :   Ok
User :   Should we continue with the same medication or change it ?
Doctor :   Can you describe convulsions he gets these days?
User :   Few weeks back he almost cut his teeth while clutching.
Doctor :   Ok
User :   cut tongue..
Doctor :   Is he taking his medications without fail?
User :   yes
Doctor :   Ok
Doctor :   Presence of blood in the brain can irritate the brain cells leading to convulsions.
Doctor :   It is apparent that your father had the same.
Doctor :   It is necessary that these convulsions are kept under control to prevent complications.
Doctor :   Since you report that he continues to have convulsions
Doctor :   either the dose of medications need to be adjusted or
Doctor :   another anticonvulsant medication need to be added.
User :   He is taking Sodium Velporate.
Doctor :   You could consult a neurologist who will adjust the medications probably after checking blood valproate levels
Doctor :   increase in the dose or addition of a new anticonvulsant medication may be necessary.
Doctor :   Have you followed what I have suggested?
User :   Access to good neurologist is difficult in home town as that's small place and he can't travel. So could you suggest some good medications for the same ?
User :   He also have persistent constipation, I am not sure related to that !
Doctor :   I would not be able to suggest a medication without physical examination.
Doctor :   If availability of doctor's is not easy in your home town
Doctor :   I suggest the following measures.
Doctor :   1. You will need to get a blood test
Doctor :   Serum valproate levels done.
Doctor :   Make sure you get this test done in the morning before your father takes his first dose.
Doctor :   2. Consult physician with the reports.
Doctor :   He may be able to adjust the medications or add a new anticonvulsants which ever is appropriate depending on the reports of the test.
Doctor :   Constipation is probably not related to the current issue.
Doctor :   Have you followed what I have suggested?
User :   Your suggestion is good doctor. I will get the test done and show to the physician.
Doctor :   Do you have any other query?
User :   One more. Is there any co-relation between his constipation and hiccups he gets sometimes ?
User :   He is having hiccups since morning.
Doctor :   Hiccups is usually caused by gastric irritation or due to changes in the body electrolyte levels.
Doctor :   It is a concerning problem it persists for long duration.
Doctor :   Constipation on the other hand is probably related to his age, lack of healthy diet, reduced water intake, reduced physical activity and so on.
User :   What could be called long duration ? Last time he had it for 2-3 days and doctor found low sodium + potassium in his blood.
Doctor :   They both are independent symptoms and its difficult to find a relation between them without physical examination and tests.
Doctor :   Sodium and potassium are body electrolytes
Doctor :   and as mentioned changes in them can cause hiccups.
Doctor :   Such abnormalities usually cause persistent hiccups lasting for long hours and for days.
Doctor :   Such disturbance need treatment.
User :   I understand doctor. Last 2-3 days, his hand was shaking. Today my mom gave him salt water and after that shaking has reduced.
Doctor :   Ok
Doctor :   The tremors that you described is probably not significant and needs not probing.
Doctor :   Electrolyte disturbances are suspected if there is unusual body weakness, lethargy, drowsiness, persistent nausea, hiccups and so on.
Doctor :   In view of multiple problems, without a physical examination it is difficult to give a clear opinion with respect to your dad's problem.
User :   Yes, he was sleeping a lot for last 3-4 days and was not willing to move around.
Doctor :   Hope you agree with me.
Doctor :   Consult your doctor or a physician for examination and evaluation.
Doctor :   Do you follow?
User :   Definitely Doctor You are advice and help really helped me.
Doctor :   Do you have any other query?
User :   No doc, we can end this session. Thanks again.
Doctor :   Thanks for consulting me.
Doctor :   Have a nice day!!
Doctor :   Bye for now.
User :   You too have a great day.
User :   bye
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor